1) Acetaminophen induced ATN – Our patient presented after intentionally taking 40 grams of Tylenol in a suicide attempt. On presentation he had sediment and urine chemistries supportive of ATN and subsequently developed fulminant hepatic failure.
Acute tubular necrosis has been reported to occur both in the presence and absence of hepatotoxicity. The mechanism of renal injury has not been well defined. Mouse models suggest a possible role of acetaminophen induced endoplasmic reticulum stress with subsequent renal epithelial cell apoptosis.
Unlike liver injury, there is no evidence that N-Acetylcysteine attenuates renal injury.
2) Analgesic nephropathy – One of the many causes of chronic interstitial nephritis.
Analgesic nephropathy appears to result from chronic exposure to at least two anti-pyretic analgesics (one of which is sometimes acetaminophen) along with caffeine or codeine. On CT the kidneys often have a characteristic shrunken bumpy appearance with accompanying papillary calcifications.
5-Oxoproline accumulation is hypothesized to occur through a variety of mechanisms. Chronic acetaminophen ingestion may lead to a depletion of intracellular glutathione stores. This leads to lack of feedback inhibition of gamma-glutamylcysteine synthetase, which in turn leads to a rise in gamma-glutamylcysteine which is partially converted to 5-Oxoproline.
Malnourishment may play a role by leading to decreases in hepatic glutothione stores. There is possibly some difference between male and female enzyme activity in the gamma-glutamyl cycle that accounts for the female predominance of reported cases and renal dysfunction may lead to a decrease in 5-Oxoproline excretion.
Recognition of this rare entity is key as stopping of acetaminophen often leads to resolution of acidosis. N-acetycysteine has been used in a couple of cases successfully. It theoretically assists by increasing intracellular glutothione stores.
Graham Abra, MD